What is Heroin?
Heroin is an illegal opioid drug that is manufacture from morphine, a natural substance extracted from the seed pod of opium poppy plants. Heroin is typically sold as a white or brownish powder, or as the black sticky substance known on the streets as “black tar heroin”. Most street heroin is “cut” with other drugs or the substances such as sugar, starch, powdered milk.
Who uses Heroin?
In the past 10 years, heroin use among teenagers has skyrocketed. According to Substance Abuse and Mental Health Services Administration (SAMHSA), since 2002, there has been an 80% increase in the number of teenagers who have tried heroin. Heroin has become popular with teenagers through a surge in prescription drug abuse, and with the recent crackdown on prescription drugs, they have found that heroin is a cheaper and easier way to hit those highs or to stabilize their withdraw symptoms.
Opioid Addiction and Dependence
Heroin is both psychologically and physically addictive. Opioid addiction can happen without users even realizing that they have become addicted. Addicts will crave the drug and will be compelled to use, even if they know there will be consequences. Tolerance to opioid’s effects builds quickly in the body. Users will need to take more and more to experience the pain relief or the euphoria they seek. Once drug abusers develop tolerance to the drug, they become dependent on it. It is estimated that about 23% of individuals who use heroin become dependent on it. That nearly 1 in every 4 users! Some of the physical dependence symptoms include drowsiness, respiratory depression, nausea, dry mouth, a warm flushing of the skin.
Relapse and Overdose
After completing a traditional drug treatment program, 90% of opioid addicts will relapse in the first year. Relapse presents its own set of problems, as an addict’s tolerance will have decreased during the detox process. if that addict starts using again at the same level he/she was prior to going through detox, that person may easily overdose.
During an overdose, individuals may lose consciousness. Their pupils will not react to light and their heart rate and breathing will slow down and possibly stop. Their lips and nails will turn blue due to insufficient oxygen in their blood. They may have seizures and muscle spasms. Vomiting and choking are also symptoms of an overdose.
“Heroin & Opioids.” Weblog post. Education Specialty Publishing, LLC, n.d. Web. 18 July 2016.
“Spot Light on Heroin.” Weblog post. Human Relations Media, n.d. Web. 18 July 2016.
“Drugs of Abuse.” Weblog post. Drug Enforcement Administration, US Dept of Justice, n.d. Web. 18 July 2016.
- Big H
- Black Tar
Signs of Opioid Abuse/Addiction
- Track/needle marks or bruises at injection sites (arms, legs, between toes)
- Wearing long-sleeved shirts or long pants, even in the summer to cover up injection areas
- Lethargy and difficulty moving
- Constricted pupils while high
- Change in eating or sleeping patterns; weight loss
- Easily irritated or depressed
- Poor concentration and focus
- Losing interest in school, family, hobbies, or sports
- Poor hygiene
- Weight gain/loss
- Borrowing money without explaining why, valuable disappearing